Alert archive / Nebraska / River Flood Warnings in 2008

River Flood Warning 87, NWS Omaha, NE

July 17, 2008Gage County, Nebraska

NWS Omaha, NE issued this river flood warning at Jul 17, 2008, 1:51 PM CDT for Gage County, Nebraska. It took effect at Jul 18, 2008, 3:08 AM CDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2008, 1:51 PM CDT (18:51 UTC)
In effect from
Jul 18, 2008, 3:08 AM CDT
Expired
Jul 19, 2008, 8:37 PM CDT
In force
41 hr
Issued by
NWS Omaha, NE
Flood severity
Minor

County Gage County, NE

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River at Beatrice (BEAN1).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
26 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06881500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Jul 17, 2:54 AM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 2:54 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT THU JUL 17 2008

.DISCUSSION...
CWA HAS REMAINED PRECIP-FREE SO FAR THIS MRNG...WITH ONGOING TSRA TO
THE N AND W.  SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES VERY WEAK
UPPER LEVEL FLOW OVER THE CENTRAL PLAINS...WITH STORM TRACK TO THE N
ACROSS THE NRN PLAINS/GT LAKES.  BROAD UPPER RIDGING WAS CENTERED IN
THE SWRN US...WITH LITTLE HEIGHT 500MB HEIGHT GRADIENT ACROSS THE
SRN 3/4 OF THE CONUS...AND MAINLY RISING HEIGHTS STILL ACROSS THE
CONUS.  SEVERAL WEAK SHORTWAVES WERE EVIDENT IN THE FLOW...WITH WAVE
STILL ANALYZED IN SWRN CANADA ALONG WITH WEAKER LEAD SHORTWAVE FROM
SRN AB THROUGH WA/NWRN OR...AS WELL AS WAVE FROM W CTRL MN THROUGH
CTRL NEB AND OTHERS DOWNSTREAM.  700MB TEMPS HAD INCREASED ACROSS
THE CTRL PLAINS...WITH 10C+ TEMPS ACROSS SRN SD/NEB/KS.  MID-LEVEL
WAVE WAS NOTED FROM CTRL SD THROUGH WRN NEB AND WAS LIKELY AIDING
ONGOING TSRA.  850MB MOISTURE WAS WELL ENTRENCHED AHEAD OF ELONGATED
LOW FEATURE ACROSS THE ROCKIES...WITH BROAD AREA OF 16C+ DEWPOINTS
THROUGH NEB/CTRL KS/WRN OK.  AT 06Z...SFC LOW WAS CENTERED IN NERN
CO.  NEARLY STATIONARY FRONT EXTENDED FROM SWRN NEB THROUGH CTRL SD
INTO NWRN MN.

MAIN FORECAST CONCERNS LIE IN FRONTAL PASSAGE TODAY THROUGH LATE
FRI...WITH ATTENDANT TSRA/HEAVY RAIN POTENTIAL.  FRONT IS EXPECTED
TO GET A PUSH AS LEAD UPPER WAVE PROGRESSES EWD ACROSS
CANADA...STRETCHING THE FRONT TO MORE OF AN EAST-WEST ORIENTATION AS
IT SAGS SLOWLY SWD.  S OF THE FRONT...EXPECT STRONG INSTABILITY
/2500-3500 J/KG CAPE/ TO DEVELOP WITH DIURNAL HEATING AND ABUNDANCE
OF LOW-LEVEL MOISTURE.  CONVERGENCE ALONG FRONT SHOULD BE ENOUGH TO
PRODUCE TSRA BY MID-AFTN AS IT MOVES INTO THE UNSTABLE AIR...THOUGH
NAM INDICATES WEAK MID-LEVEL WAVE WILL AID LIFT.  BEST DEEP-LAYER
SHEAR WILL BE ALONG/BEHIND FRONT...BUT WILL BE AROUND 30-40KT IN THAT
VICINITY...CERTAINLY ADEQUATE FOR SUPERCELL DEVELOPMENT AT LEAST
INITIALLY.  WITH LINEAR FORCING OF FRONT...AS WELL AS HIGH THETA-E
DIFFERENCE BETWEEN MID-LEVELS AND SURFACE...EXPECT CELLS TO EVOLVE
INTO MCS WITH DAMAGING WIND POTENTIAL.  WITH POTENTIAL FOR
BACKBUILDING AND TRAINING ALONG FRONT...HEAVY RAIN WILL BE A CONCERN
FROM THURS AFTN THROUGH FRI.  NOT ENOUGH CONFIDENCE IN BDRY
PLACEMENT YET TO POST A FLASH FLOOD WATCH...AS FRONTAL POSITION WILL
DEPEND ON OUTFLOW FROM CONVECTION LATER TODAY/TNGT...BUT WILL
MENTION HEAVY RAIN PRETTY HARD IN THE HWO.  POTENTIAL FOR SHRA/TSRA
CONTINUES THROUGH FRI AS FRONT DRAGS SWD ACROSS THE CWA.  SOMETHING
OF A LULL IS LIKELY ON FRI LATE MRNG/EARLY AFTN...BEFORE CONVECTION
REDEVELOPS ALONG THE FRONT/OUTFLOW BDRIES ON FRI AFTN/EVNG.  KEPT
POPS ON THE HIGHER SIDE FRI IN THE SRN CWA...BUT DID START TO TAPER
DOWN IN THE NRN CWA AS IT SHOULD BE POST-FRONTAL AND MAINLY DRY.

MODELS INDICATE STRONGER UPPER LOW DEVELOPING IN SWRN CANADA BY LATE
FRI...PUSHING ACROSS THE NRN TIER THROUGH THE WEEKEND.  END OF WEEK
FRONT IS PROGGED TO HANG UP IN NRN KS/MO AND WASH OUT AS LEE SFC LOW
REDEVELOPS IN ERN CO...WITH RETURN FLOW INTO THE CTRL PLAINS BY SAT
MRNG.  SWD PUSH OF STORM TRACK...COMBINED WITH RETURNING
MOISTURE...SHOULD ALLOW DAILY SHRA/TSRA DEVELOPMENT IN THE NRN
PLAINS/WRN GT LAKES...POSSIBLY DROPPING INTO THE CWA LATER ON
SAT/SUN AS LOW DIGS THROUGH THE NRN PLAINS INTO THE GT LAKES.  HAVE
CONTINUED POPS ON SAT/SUN WITH LITTLE CHANGE...AS FEATURES WILL
LIKELY CHANGE SOME FROM GOING MODEL INDICATIONS.  DOES APPEAR THAT
CWA WILL REMAIN IN AN ACTIVE PATTERN THOUGH.  MADE NO CHANGES BEYOND
DAY 3 WITH FOCUS ON NEARER TERM FCST CONCERNS.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 18/06Z

VFR CONDITIONS ARE FORECAST FOR ALL TAF SITES UNTIL A FRONTAL
BOUNDARY BEGINS TO AFFECT EASTERN NEBRASKA LATER TODAY...BEGINNING
WITH KOFK AT 23Z...WHICH WILL REDUCE ALL SITES TO MVFR CONDITIONS
THROUGH THE END OF THE PERIOD. MID TO HIGH CLOUDS ARE EXPECTED TO
LINGER THROUGHOUT MUCH OF THE DAY. LATE IN THE DAY...STORMS ARE
EXPECTED TO FORM ALONG A FRONTAL BOUNDARY MOVING SOUTHEAST OUT OF
THE DAKOTAS AFFECTING ALL TAF SITES. FIRST MENTION OF -TSRA IS AT
23Z FOR KOFK AS BOUNDARY BEGINS TO MOVE ACROSS EASTERN NEBRASKA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/KURTZ
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT THU JUL 17 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1136 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON THROUGH TONIGHT. DAMAGING WIND WILL
BE THE PRIMARY THREAT BUT HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL BE POSSIBLE AS SLOW-MOVING STORMS
PRODUCE TORRENTIAL RAINFALL.

THE SEVERE STORMS ARE EXPECTED ALONG A COLD FRONT THAT IS PUSHING
SOUTHEAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. A FEW STORMS COULD
DEVELOP OUT AHEAD OF THE MAIN FRONT EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ON FRIDAY AND FRIDAY NIGHT...WITH
AREAS ALONG AND SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STORMS.
WHILE SEVERE WEATHER IS NOT LIKELY ON FRIDAY...HEAVY RAIN AND
LOCALIZED FLOODING ARE POSSIBLE.

INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY
THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
SATURDAY AFTERNOON AND EVENING...MAINLY NORTH OF HIGHWAY 30. LARGE
HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY THREATS.
OTHERWISE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT
ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA.

GRIFFIS

In the hours before

Local storm report, Jul 17, 1:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 SW LINDSAY            41.65N 97.76W
07/17/2008  E0.75 INCH       PLATTE             NE   PUBLIC

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:06 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte39 min
Jul 17, 3:41 PM CDTFlash Flood WatchOAXBoone, Butler, Cass, Colfax, Dodge, Douglas and 14 more12 hr
Jul 17, 4:17 PM CDTFlash Flood WarningOAXButler2 hr
Jul 17, 4:23 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders52 min
Jul 17, 4:32 PM CDTFlash Flood WarningOAXSaunders2 hr
Jul 17, 4:34 PM CDTFlash Flood WarningOAXButler, Seward3 hr
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Sarpy, Saunders49 min
Jul 17, 5:35 PM CDTFlash Flood WarningOAXLancaster93 min
Jul 17, 5:35 PM CDTSevere Thunderstorm WarningOAXCass, Otoe40 min
Jul 17, 5:45 PM CDTFlash Flood WarningOAXCass84 min
Jul 17, 6:10 PM CDTSevere Thunderstorm WarningOAXCedar65 min
Jul 17, 6:17 PM CDTFlash Flood WarningOAXGage4 hr
Jul 17, 6:24 PM CDTFlash Flood WarningOAXOtoe100 min
Jul 17, 6:53 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne52 min

Nearby

River Flood Warnings in Nebraska, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.